A deep dive into gadolinium-based adverse reactions

Gadolinium-based contrast agents (GBCAs) are central to MRI exams, providing critical information unavailable with other modalities. However, some patients experience acute adverse reactions and investigators of a recent study published in Radiology set out to get a clearer picture of these events.

“These acute adverse events are uncommon and most frequently occur within 1 hour of intravenous GBCA administration, with a reported incidence of seven to 240 per 10,000 injections,” wrote Jennifer S. McDonald, PhD, with Mayo Clinic’s Department of Radiology in Rochester, Minnesota, and colleagues. “This rarity has made it challenging to compare the rate of reactions between GBCAs and to determine what risk factors are associated with acute reactions.”

For their retrospective analysis, the team analyzed 281,945 intravenous MRI-related GBCA injections undertaken at a single institution. That added up to 158,000 patients with a median age of 55 years old. They examined four GBCA’s, of those, 50% were gadodiamide, 33% were gadobutrol, 14% were gadobenate dimeglumine and 2.9% were gadoterate meglumine. Reactions were classified as allergic-like or physiologic and as mild, moderate or severe according to ACR criteria.

After multivariate analysis, those who received gadobenate or gadobutrol had higher rates of allergic-like reactions than those who were administered gadodiamide.

“Gadobenate dimeglumine and gadobutrol are associated with higher rates of allergic-like reactions compared with gadodiamide and gadoterate meglumine, and gadoterate, gadobenate, and gadobutrol are associated with higher rates of physiologic reactions compared with gadodiamide, McDonald et al. wrote.

Of note, the severe reactions that occurred following gadobutrol administration were more serious and required longer hospitalizations than did the severe reactions that occurred following gadobenate administration. Two patients who received gadobutrol required subsequent extracorporeal membrane oxygenation support. No deaths related to GBCA administration were noted.”

The team also found patients between 21 and 50 years old, women, outpatients and the type of examination—specifically abdomen and/or pelvis MRI—were risk factors associated with a higher rate of allergic-like symptoms. However, the authors cautioned, more studies are needed to confirm these findings.   

“To our knowledge, this is the largest single-center study of GBCA acute reactions to date,” the researchers noted. “The single-center nature of our study strengthens data validity as variables such as nursing and MRI technologist protocols for monitoring, as well as identifying, treating, and documenting GBCA reactions, were standardized during our study time frame. This standardization eliminated confounding bias as an explanation of the differences in reaction rates between GBCAs.”